Alert archive / Minnesota / Freeze Warnings in 2024

Freeze Warning 7, NWS Twin Cities, MN

October 14, 202433 counties in Minnesota

NWS Twin Cities, MN issued this freeze warning at Oct 14, 2024, 2:02 PM CDT for 33 counties in Minnesota. It took effect at Oct 15, 2024, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2024, 2:02 PM CDT (19:02 UTC)
In effect from
Oct 15, 2024, 1:00 AM CDT
Expired
Oct 15, 2024, 9:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
All 33 counties

Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 67 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS73 KMPX 141902
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
202 PM CDT Mon Oct 14 2024

MNZ041-042-047>049-054>060-062-064>070-073>078-082>085-091>093-
151000-
/O.NEW.KMPX.FZ.W.0007.241015T0600Z-241015T1400Z/
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Willmar, Benson, St Peter, Albert Lea,
Glenwood, Victoria, Mankato, Olivia, Le Sueur, Hutchinson,
Minneapolis, Montevideo, Redwood Falls, St Cloud, Blue Earth,
Morris, Fairmont, Granite Falls, Chaska, Alexandria, Shakopee,
Red Wing, St Paul, Faribault, Waseca, Madison, Litchfield, St
James, New Ulm, Hastings, Gaylord, Long Prairie, Chanhassen,
Owatonna, and Monticello
202 PM CDT Mon Oct 14 2024

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures in the mid to upper 20s expected.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota.

* WHEN...From 1 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent outdoor water pipes and irrigation systems from freezing; 
wrap or drain or allow them to drip slowly.

&&

$$

ETA
2 follow-up statements
880 
WWUS73 KMPX 150330
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1030 PM CDT Mon Oct 14 2024

MNZ041-042-047>049-054>060-062-064>070-073>078-082>085-091>093-
151130-
/O.CON.KMPX.FZ.W.0007.241015T0600Z-241015T1400Z/
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Morris, Chaska, Owatonna, Benson,
Chanhassen, Madison, St Paul, Granite Falls, Montevideo, New Ulm,
Hutchinson, Hastings, Redwood Falls, Olivia, Shakopee, Mankato,
Glenwood, Willmar, Monticello, St James, Alexandria, Victoria,
Blue Earth, Litchfield, Le Sueur, Faribault, Waseca, Long
Prairie, Red Wing, St Peter, Gaylord, Fairmont, Albert Lea,
Minneapolis, and St Cloud
1030 PM CDT Mon Oct 14 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures in the mid to upper 20s expected.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota.

* WHEN...Until 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.



&&

$$

MPG
227 
WWUS73 KMPX 150712
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
212 AM CDT Tue Oct 15 2024

MNZ041-042-047>049-054>060-062-064>070-073>078-082>085-091>093-
151400-
/O.CON.KMPX.FZ.W.0007.000000T0000Z-241015T1400Z/
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of St James, Olivia, Albert Lea, Victoria,
New Ulm, Chanhassen, Alexandria, Le Sueur, Long Prairie, Mankato,
Waseca, Owatonna, Blue Earth, Redwood Falls, Benson, Morris,
Madison, Litchfield, Minneapolis, Granite Falls, Willmar, St
Peter, Glenwood, Red Wing, Monticello, Hastings, Fairmont, St
Cloud, Montevideo, St Paul, Gaylord, Shakopee, Chaska,
Hutchinson, and Faribault
212 AM CDT Tue Oct 15 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the mid to upper 20s expected.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.



&&

$$

JPC

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Oct 14, 12:46 PM CDT, 1 hour 16 minutes earlier. Its key messages:

  • Widespread sub-freezing temperatures tonight. The expected hard freeze will end the growing season.
  • Warming temperatures, gusty winds, and dry fuels will likely lead to an increase in fire weather concerns later this week.
  • Next best chance for light rain arrives next weekend. The extended period appears more unsettled with additional chances for rain.
Area forecast discussion, Oct 14, 12:46 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1246 PM CDT Mon Oct 14 2024

.KEY MESSAGES...

- Widespread sub-freezing temperatures tonight. The expected hard
  freeze will end the growing season.

- Warming temperatures, gusty winds, and dry fuels will likely lead
  to an increase in fire weather concerns later this week.

- Next best chance for light rain arrives next weekend. The
  extended period appears more unsettled with additional chances
  for rain.

&&

.DISCUSSION...
Issued at 241 AM CDT Mon Oct 14 2024

Winds have weakened substantially early this morning, following the
eastward departure of an upper low and resultant relaxation of the
surface pressure gradient. Temperatures in the upper 30s/low 40s
will continue to fall a few more degrees overnight, likely near or
below freezing in central Minnesota. A Freeze Warning continues for
communities along and northwest of a line from Granite Falls to St.
Cloud. Our forecast of morning lows in the 30s meets the temperature
component for a frosty start, however continued northwesterly flow
between 5-10 mph and very dry low level air sampled on the 00z RAOB
will work against the development of frost for most locations.
Another shortwave trough will dig into the Upper Midwest today,
which will reinforce the cool airmass in place and cap the
afternoon heating in the upper 40s/low 50s. It will be a dry day
for most locations, however the presence of cyclonic flow aloft
may work to squeeze out a few showers across Barron, Dunn,
Rusk, Chippewa, and Eau Claire counties in western Wisconsin.
Expansive Canadian surface high pressure will drift south over
the region tonight. Clear skies, light winds, and sub-freezing
850 mb temperatures will work in tandem to promote efficient
radiational cooling. It appears quite likely that locations
outside of the Twin Cities Metro will dip into the 20s prior to
daybreak Tuesday. This idea is supplemented by the 90th
percentile (warmest outcome) of the NBM, which features upper
20s/low 30s for outlying areas. The expected hard freeze will
effectively end the growing season across southern Minnesota and
western Wisconsin. Another widespread freeze is anticipated
Wednesday morning.

The forecast will veer in a warmer direction Wednesday, as a ~570 dm
ridge builds over the Upper Midwest. 850 mb temperatures are progged
to reach 10-12C by Wednesday afternoon owing to increasing warm
advection out of the southwest. Latest NBM captures the warmer feel
with highs in the low 60s. Stronger warm advection will occur on
Thursday, as a trough moves across the western CONUS and the ridge
axis shifts to the east over the Great Lakes. Afternoon highs
will climb into the upper 60s to low 70s Thursday and are
expected to top out in the mid 70s Friday. Indications from the
blended guidance and EPS are that wind gusts may reach speeds
greater than 30 mph Thursday and Friday. Pairing gusty winds
with minimum RH's between 20-30 percent raises concerns for a
classic Fall fire weather setup. Of course, the setup is
amplified by the very dry fuels in place. More to come on the
fire weather front should forecast trends continue this week.

The extended period will begin with the approach of the western
trough eastward into the central portion of the country Friday. An
elongated front will setup across a baroclinic zone from northwest
Minnesota to the western Great Plains. Global guidance is in strong
agreement that an upper low at the base of the trough will become
cutoff over the southwestern CONUS, such that the forcing to the
north along the cold front will be rather limited. Guidance
illustrates a band of rainfall tied to the frontal passage arriving
in western Minnesota late Friday and pushing east through the area
Saturday. Weaker forcing aloft and a short residence time of
precipitation tied to the frontal passage will limit QPF
expectations, though this still looks to be the best chance for rain
in some time. While it doesn't appear to be a widespread soaking
rain event, every drop is welcomed! A look even further into the
long term reveals the cutoff low and associated ascent eventually
shifting eastward into central CONUS as a dip in the polar jet comes
ashore in the Pacific northwest early next week. If trends continue,
we may be talking about another chance for widespread rain
associated with that feature roughly a week or so from now.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1245 PM CDT Mon Oct 14 2024

BKN to OVC VFR cigs will linger over all sites for the next
few hours before clearing out as cirrus late this evening.
Redevelopment of low-VFR cigs are expected late tonight which may
force MVFR restrictions for a few hours before clearing out mid
morning tomorrow. Winds will remain out of the north between 5-10kts
through the period.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR. Wind SW 10-15 kts.
THU-FRI...VFR. Wind S 15-20G25-35kts.
SAT...Mainly VFR. Chc -RA/MVFR. Wind SW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Strus
AVIATION...Dunleavy
Hazardous weather outlook, Oct 14, 3:31 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
331 AM CDT Mon Oct 14 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
331 AM CDT Mon Oct 14 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Sub-freezing temperatures are likely through sunrise this morning
across west-central Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread sub-freezing temperatures are expected everywhere
except the inner core of the Twin Cities metro early Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Freeze Warnings in Minnesota, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.